Alabama, 2012Drought in Alabama, August 1 to 31, 2012
August 1 to 31, 2012 · NWS BMX · 15 events in 15 counties and zones
Periods of heavy rain fell across portions of Central Alabama during the first half of the month August. This allowed drought conditions to improve slightly for Talladega, Montgomery, Bullock, Chambers and Barbour Counties.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periods of heavy rain fell across portions of Central Alabama during the first half of the month August. This allowed drought conditions to improve slightly for Talladega, Montgomery, Bullock, Chambers and Barbour Counties. Most counties across the southeast Central Alabama continued to see Extreme (D3) drought conditions through the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 31, 10:45 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 31, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 PM CDT TUE JUL 31 2012
.UPDATE...
AVIATION DISCUSSION.
&&
.DISCUSSION...
THE NORTHERLY TO NORTHWESTERLY FLOW CONTINUES ALOFT ACROSS CENTRAL
ALABAMA THIS EVENING...AND A FEW SHOWERS AND STORMS WILL CONTINUE TO
BE POSSIBLE THROUGHOUT THE OVERNIGHT HOURS. SHOWERS AND STORMS HAVE
DEVELOPED WELL TO OUR NORTH AND NORTHEAST ACROSS SOUTHERN KENTUCKY
AND EASTERN TENNESSEE ASSOCIATED WITH A SHORTWAVE MOVING SOUTHWARD
AROUND THE HIGH PRESSURE RIDGE ONCE AGAIN. WE ARE CURRENTLY
EXPECTING QUIET CONDITIONS OVERNIGHT TONIGHT...BUT WE WILL CERTAINLY
KEEP AN EYE ON RADAR FOR ANY CONTINUED NORTHWEST FLOW MISCHIEF THAT
MAY OCCUR. OTHERWISE...THE MAIN IMPACT WE ARE ANTICIPATING
THROUGHOUT THE CWA TONIGHT WILL BE FOG FORMATION. AREAS THAT
RECEIVED VERY HEAVY AMOUNTS OF RAINFALL FROM EARLY THIS MORNING WILL
STILL HAVE LOTS OF STANDING WATER ON THE SURFACE WHICH WILL
CONTRIBUTE TO AREAS OF FOG FORMATION. WE WILL WATCH TRENDS CLOSELY
THROUGH THE NIGHT TO DETERMINE IF WE NEED TO ADD AREAS OF DENSE
FOG...AND DENSE FOG INTO THE HWO FOR WEDNESDAY MORNING AS WELL.
UPDATES ARE OUT.
56/GDG
&&
.AVIATION...
06Z TAF DISCUSSION.
SOME LIGHT FOG ALREADY DEVELOPED IN SPOTS...AND I THINK MOST PLACES
(WITH THE POSSIBLE EXCEPTION OF BHM) WILL GO TO MVFR CATEGORY
VISIBILITIES AT SOME POINT OVERNIGHT. SATELLITE IMAGERY WAS SHOWING
SOME PATCHY CLOUDINESS BETWEEN 2000 AND 3000 FEET. BUT IT APPEARED
TO BE TRANSITORY IN NATURE...AND NOT EXPANDING IN COVERAGE. ONCE THE
FOG BURNS OFF WEDNESDAY MORNING...CONDITIONS WILL BE VFR THROUGH THE
REMAINDER OF THE FORECAST PERIOD.
/61/
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 31, 5:45 PM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT TUE JUL 31 2012
ALZ011>015-017>050-012330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
645 PM CDT TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.
Drought, Talladega
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Talladega forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
Talladega County began the month with Extreme (D3) drought conditions and was downgraded to Severe (D2) drought conditions on August 14th.
Drought, Montgomery
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Montgomery County began the month with Extreme (D3) drought conditions and was downgraded to Severe (D2) drought conditions on August 14th.
Drought, Bullock
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Bullock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.100, -85.716 (the zone’s center; the record gives no point)
Bullock County began the month with Extreme (D3) drought conditions and was downgraded to Severe (D2) drought conditions on August 14th.
Drought, Calhoun
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Calhoun County experienced Severe (D2) drought conditions for the entire month of August.
Drought, Chambers
- When
- August 1, 12:00 AM CST to 11:59 PM CST
- Where
- Chambers forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.914, -85.392 (the zone’s center; the record gives no point)
Chambers County began the month with Exceptional (D4) drought conditions and was downgraded to Extreme (D3) drought conditions on August 14th.
Drought, Barbour
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Barbour forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Barbour County began the month with Exceptional (D4) drought conditions and was downgraded to Extreme (D3) drought conditions on August 14th.
Drought, Cleburne
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Cleburne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.675, -85.519 (the zone’s center; the record gives no point)
Cleburne County experienced Extreme (D3) drought conditions for the entire month of August.
Drought, Clay
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.269, -85.861 (the zone’s center; the record gives no point)
Clay County experienced Extreme (D3) drought conditions for the entire month of August.
Drought, Coosa
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Coosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
Coosa County experienced Extreme (D3) drought conditions for the entire month of August.
Drought, Tallapoosa
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Tallapoosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
Tallapoosa County experienced Extreme (D3) drought conditions for the entire month of August.
Drought, Randolph
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Randolph forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
Randolph County experienced Extreme (D3) drought conditions for the entire month of August.
Drought, Elmore
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Elmore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Elmore County experienced Extreme (D3) drought conditions for the entire month of August.
Drought, Macon
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Macon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.386, -85.693 (the zone’s center; the record gives no point)
Macon County experienced Extreme (D3) drought conditions for the entire month of August.
Drought, Lee
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Lee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.601, -85.356 (the zone’s center; the record gives no point)
Lee County experienced Extreme (D3) drought conditions for the entire month of August.
Drought, Russell
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
Russell County experienced Extreme (D3) drought conditions for the entire month of August.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 1 to 31, 201241 injured · 34 events
- Excessive Heat in Arkansas, August 1 to 4, 20122 deaths · 4 events
- Damaging Winds and Lightning Strike in Arkansas, August 1 to 2, 20121 death · $3.5 million · 65 kt wind · 8 events
- Drought in Iowa, August 1 to 31, 2012$312 million · 51 events
- Drought in Missouri, August 1 to 31, 2012$178 million · 34 events
- Heat in Arkansas, August 1 to 5, 20121 death · 45 events
- Flash Flooding in Utah, August 1, 20121 death · $50,000 · 5 events
- Drought in Kansas, August 1 to 31, 2012$47 million · 3 events
- Excessive Heat in Oklahoma, August 1 to 4, 201217 injured · 21 events
- Hail and Damaging Wind in Virginia, August 1, 2012$1.8 million · 1.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 1 to 2, 2012$1.3 million · 1.5 in hail · 15 events
- Drought in Nebraska, August 1 to 31, 2012$700,000 · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410991, 410992, 410993, 410994, 410995, 410996, 410997, 410998, 410999, 411000, 411001, 411002, 411003, 411004, 411005.